Alert archive / South Carolina / Tornado Warnings in 2004

Tornado Warning 18, NWS Columbia, SC

September 7, 2004Sumter County, South Carolina

NWS Columbia, SC issued this tornado warning at Sep 7, 2004, 9:55 AM EDT for Sumter County, South Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2004, 9:55 AM EDT (13:55 UTC)
Expired
Sep 7, 2004, 10:45 AM EDT
In force
50 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Sumter County, SC

The radar

The Columbia radar (KCAE), 59 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 4:00 AM EDTTornado WatchSPC10 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 1.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2597 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2597 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

331 
WFUS52 KCAE 071355
TORCAE
SCC085-071445-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
955 AM EDT TUE SEP 7 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* TORNADO WARNING FOR...
  SUMTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1045 AM EDT

* AT 952 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES SOUTH OF
  SUMTER...MOVING NORTH AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MILLWOOD BY 1000 AM EDT
  CHERRYVALE AND SUMTER BY 1005 AM EDT

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT...1
800...7 7 5...7 1 9 9.

LAT...LON 3411 8048 3408 8038 3380 8028 3378 8029
      3378 8039 3375 8040 3373 8047 3400 8062
      3405 8060 3408 8063 3411 8061 3410 8058
      3416 8048

$$

SJN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Sep 7, 3:00 AM EDT, 6 hours 55 minutes earlier.

Area forecast discussion, Sep 7, 3:00 AM EDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
300 AM EDT TUE SEP 7 2004

.SHORT TERM (TODAY THROUGH THURSDAY)...
THE GFS HAS VERIFIED BETTER AND IS CLOSER TO THE TPC TRACK SO PLAN
TO USE THIS MODEL FOR THE FORECAST. THE MAIN FORECAST PROBLEMS ARE
THE TORNADO AND FLOOD THREATS. THE GFS SHOWS HIGH SHEAR CONTINUING
THROUGH TONIGHT WITH H85 WINDS NEAR 40 KNOTS. THE TROPICAL MOISTURE
PLUS LOW LIFTING CONDENSATION LEVELS SUPPORT A POSSIBILITY OF
TORNADOES. THE THREAT MAY BE GREATEST THIS AFTERNOON BECAUSE OF
HEATING. THE CHS RAOB SHOWED PRECIPITABLE WATER NEAR 2.4 INCHES.
TROPICAL MOISTURE AND TRAINING IN THE BANDS ASSOCIATED WITH THE
REMNANTS OF THE HURRICANE SUPPORTS VERY HEAVY RAIN AND POSSIBLE
FLOODING. WE HAVE ISSUED A FLOOD WATCH FOR TODAY AND TONIGHT.

THE REMNANTS OF FRANCES SHOULD BE LIFTING NORTH OF THE REGION FOR
WEDNESDAY AND THURSDAY...BUT THE GFS SHOWS A SURFACE TROUGH
LINGERING IN THE FORECAST AREA. THIS FEATURE SHOULD SUPPORT
CONTINUED SHOWERS AND THUNDERSTORMS. THE H5 TROUGH APPEARS TO LIFT
OUT WITH THE FLOW BECOMING CONFLUENT SO EXPECT COVERAGE WILL DIMINISH
BECAUSE OF THE LACK OF UPPER-LEVEL LIFT.

PLAN TO CUT THE GUIDANCE CONSENSUS HIGHS SLIGHTLY BECAUSE OF
CLOUDINESS AND RAISE THE LOWS SLIGHTLY BECAUSE OF MIXING AND THE
TROPICAL MOISTURE TODAY THROUGH WEDNESDAY NIGHT.
&&

.LONG TERM (FRIDAY THROUGH MONDAY)...
THE GFS SHOWS AN ONSHORE FLOW AND ALSO A COASTAL TROUGH DURING THE
PERIOD. PLAN TO USE THE MEX POPS AND TEMPERATURES.
&&

.AVIATION...
SOUTHEAST LOW-LEVEL FLOW ADVECTING MOISTURE INTO THE REGION.
GENERALLY EXPECT MVFR THROUGH THE PERIOD AS THE REMNANTS OF THE
TROPICAL SYSTEM MOVE NORTHWARD.
&&

.FIRE WEATHER
TODAY     SE 13 1000
WEDNESDAY SE 14 1200
&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     81  74  84  74 / 100 100  80  50
AUGUSTA      81  74  82  74 / 100 100  80  40
SUMTER       81  74  84  73 / 100 100  80  50
ORANGEBURG   82  74  84  74 / 100 100  80  40
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH TODAY AND TONIGHT...LAKE WIND ADVISORY TODAY
GA...FLOOD WATCH TODAY AND TONIGHT...LAKE WIND ADVISORY TODAY
&&

05/05

In the hours before

Local storm report, Sep 7, 6:03 AM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
603 AM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 AM     TORNADO          2 SE FOREST ACRES       34.01N 80.95W
09/07/2004                   RICHLAND           SC   OTHER FEDERAL

            MILITARY POLICE REPORTED A TORNADO TOUCHDOWN ON FORT
            JACKSON. STRUCTURAL DAMAGE WAS REPORTED BUT DETAILS WERE
            NOT AVAILABLE.

&&

JDB
Local storm report, Sep 7, 6:26 AM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE COLUMBIA SC
626 AM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0446 AM     TORNADO          4 SW EASTOVER           33.84N 80.75W
09/07/2004                   RICHLAND           SC   COUNTY OFFICIAL

            *** 3 INJ *** TORNADO TOUCHDOWN ON VALLEY DOWNS ROAD NEAR
            THE CITY OF GADSDEN. STRUCTURAL DAMAGE TO HOME.

0525 AM     TORNADO          2 SE FOREST ACRES       34.01N 80.95W
09/07/2004                   RICHLAND           SC   OTHER FEDERAL

            MILITARY POLICE REPORTED A TORNADO TOUCHDOWN ON FORT
            JACKSON. STRUCTURAL DAMAGE TO HOMES AND SEVERAL TREES
            UPROOTED AND POWER LINES DOWN. MINOR STREET FLOODING WAS
            ALSO REPORTED

&&

JDB
Local storm report, Sep 7, 8:23 AM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
823 AM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 AM     TORNADO          BARNWELL                33.24N 81.37W
09/07/2004                   BARNWELL           SC   LAW ENFORCEMENT

            UTIILITY POLE DOWN AND STREET SIGNS DAMAGED IN BARNWELL

0812 AM     FLOOD            COLUMBIA                34.04N 80.89W
09/07/2004                   RICHLAND           SC   BROADCAST MEDIA

            3.2 INCHES OF RAIN REPORTED NEAR THE VA HOSPITAL BY JIM
            GANDY, WIS-TV METEOROLOGIST

&&

TTH
Local storm report, Sep 7, 9:13 AM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
913 AM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 AM     TORNADO          3 SW BISHOPVILLE        34.19N 80.29W
09/07/2004                   LEE                SC   TRAINED SPOTTER

            SPOTTER REPORTED TREES DOWN AND DAMAGE TO MOBILE HOME
            FROM TORNADO IN MANVILLE NEAR INTERSECTION OF US15 AND SC
            HIGHWAY 441.

0905 AM     FLASH FLOOD      3 SW BISHOPVILLE        34.19N 80.29W
09/07/2004                   LEE                SC   TRAINED SPOTTER

            SPOTTER REPORTED TORNADO ON THE GROUND NEAR INTERSECTION
            OF SC HIGHWAY 441 AND SPRING HILL ROAD.

&&

TTH
Local storm report, Sep 7, 9:13 AM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
913 AM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 AM     TORNADO          3 SW BISHOPVILLE        34.19N 80.29W
09/07/2004                   LEE                SC   TRAINED SPOTTER

            SPOTTER REPORTED TREES DOWN AND DAMAGE TO MOBILE HOME
            FROM TORNADO IN MANVILLE NEAR INTERSECTION OF US15 AND SC
            HIGHWAY 441.

0905 AM     TORNADO          3 SW BISHOPVILLE        34.19N 80.29W
09/07/2004                   LEE                SC   TRAINED SPOTTER

            SPOTTER REPORTED TORNADO ON THE GROUND NEAR INTERSECTION
            OF SC HIGHWAY 441 AND SPRING HILL ROAD.

&&

TTH
Local storm report, Sep 7, 9:44 AM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
944 AM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0935 AM     TORNADO          BETHUNE                 34.41N 80.35W
09/07/2004                   KERSHAW            SC   LAW ENFORCEMENT

            LEE COUNTY DEPUTY REPORTED TORNADO ON THE GROUND IN
            KERSHAW COUNTY NEAR INTERSECTION OF SC HWY 341 AND OLD
            STAGECOACH ROAD NEAR TOWN OF BETHUNE.

0935 AM     TORNADO          BETHUNE                 34.41N 80.35W
09/07/2004                   KERSHAW            SC   LAW ENFORCEMENT

            LEE COUNTY DEPUTY REPORTED TORNADO ON THE GROUND IN
            KERSHAW COUNTY NEAR INTERSECTION OF SC HWY 341 AND OLD
            STAGECOACH ROAD NEAR TOWN OF BETHUNE.

0930 AM     FUNNEL CLOUD     10 S SUMMERTON          33.46N 80.35W
09/07/2004                   CLARENDON          SC   PUBLIC

            PUBLIC IN ORANGEBURG COUNTY REPORTED FUNNEL CLOUD NORTH
            OF EUTAWVILLE ACROSS LAKE IN CLARENDON COUNTY.

&&

TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:08 AM EDTTornado WarningCAECalhoun37 min
Sep 7, 3:21 AM EDTTornado WarningCAEOrangeburg39 min
Sep 7, 4:23 AM EDTTornado WarningCAECalhoun22 min
Sep 7, 4:29 AM EDTTornado WarningCAEOrangeburg31 min
Sep 7, 4:38 AM EDTTornado WarningCAERichland37 min
Sep 7, 5:23 AM EDTTornado WarningCAERichland22 min
Sep 7, 6:07 AM EDTTornado WarningCAERichland38 min
Sep 7, 6:12 AM EDTTornado WarningCAEBarnwell48 min
Sep 7, 6:47 AM EDTFlash Flood WarningCAECalhoun, Richland3 hr
Sep 7, 7:07 AM EDTTornado WarningCAEAiken23 min
Sep 7, 7:44 AM EDTTornado WarningCAEClarendon21 min
Sep 7, 8:27 AM EDTTornado WarningCAESumter18 min
Sep 7, 8:30 AM EDTTornado WarningCAELee, Sumter30 min
Sep 7, 9:03 AM EDTTornado WarningCAEKershaw, Lee42 min
Sep 7, 9:37 AM EDTTornado WarningCAECalhoun, Orangeburg23 min
Sep 7, 9:38 AM EDTTornado WarningCAEClarendon37 min
Sep 7, 10:34 AM EDTTornado WarningCAELancaster41 min
Sep 7, 11:05 AM EDTTornado WarningCAEKershaw25 min
Sep 7, 12:33 PM EDTTornado WarningCAEOrangeburg27 min
Sep 7, 12:34 PM EDTTornado WarningCAEOrangeburg26 min
Sep 7, 3:31 PM EDTTornado WarningCAEChesterfield44 min
Sep 7, 4:07 PM EDTTornado WarningCAEBamberg38 min
Sep 7, 5:55 PM EDTSevere Thunderstorm WarningCAEOrangeburg20 min
Sep 7, 6:11 PM EDTSevere Thunderstorm WarningCAECalhoun19 min

Nearby

Tornado Warnings in South Carolina, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.